Alert archive / New Mexico / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS El Paso, TX

September 12, 2002Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 12, 2002, 7:05 PM MDT for Otero County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2002, 7:05 PM MDT (01:05 UTC)
Expired
Sep 12, 2002, 9:00 PM MDT
In force
115 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Otero County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 130109
FFWELP
NMC035-130300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION ADD CLOUDCROFT
NATIONAL WEATHER SERVICE EL PASO TX
656 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN OTERO COUNTY IN NEW MEXICO
  INCLUDING ALAMOGORDO...TULAROSA...MAYHILL...HIGH ROLLS...MOUNTAIN  
  PARK AND CLOUDCROFT.
  
  
* UNTIL 900 PM MDT

* AT 644 PM MDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN OVER 
NORTHERN OTERO COUNTY FROM ALAMOGORDO EASTWARD ALONG HIGHWAY 82 TO 
HIGH ROLLS AND MOUNTAIN PARK...CLOUDCROFT AND MAYHILL.  HEAVY RAINS 
WERE ALSO OCCURRING ALONG HIGHWAY 54 FROM ALAMOGORDO TO TULAROSA.
PORTIONS OF HIGHWAY 54 ARE NOW CLOSED DUE TO HEAVY RAINS. MUDSLIDES 
HAVE ALSO OCURRED NEAR HIGH ROLLS. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.


STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:50 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 12, 1:50 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT THU SEP 12 2002

SYNOPSIS...
ATMOSPHERIC CONDITIONS STILL REMAIN FAVORABLE FOR SCATTERED
THUNDERSTORMS OVER THE BORDERLAND THIS EVENING. AREAS EAST OF A
TRUTH OR CONSEQUENCES DEMING LINE COULD ALSO SEE A FEW STRONG TO
LOCALLY SEVERE STORMS PRODUCING HAIL...STRONG OUTFLOW WINDS...AND
LOCALLY HEAVY DOWNPOURS. BY FRIDAY ACTIVITY WILL BECOME LESS INTENSE
AND MORE ISOLATED. A WEAK BACKDOOR FRONT ON SATURDAY WILL PRODUCE
SOMEWHAT COOLER TEMPERATURES ALONG WITH ISOLATED THUNDERSTORMS
BEFORE SIGNIFICANT DRYING RETURNS TO THE BORDERLAND THE FIRST
PART OF NEXT WEEK.

DISCUSSION...
EVERYTHING  ON TARGET WITH ONE INCH DIAMETER HAIL YESTERDAY AT
SVC AND FLASHING FLOODING IN SIERRA AND GRANT COUNTIES. EMPHASIS
WILL SHIFT EASTWARD TODAY...MAINLY EAST OF A TCS-DMN LINE FOR STRONG
APPROACHING SEVERE THUNDERSTORMS. HOWEVER...AS MENTIONED IN THE
HAZARDOUS WEATHER OUTLOOK THIS MORNING HILDAGO AND GRANT ARE NOT
ENTIRELY OUT OF THE WOODS AS ANY THUNDERSTORM OVER OR NEAR A PERVIOUS
FLOOD AREA COULD STILL PRODUCE FLOODING AND RUNOFF PROBLEMS.  MODELS
HAVE BEEN FAIRLY CONSISTENTLY SINCE YESTERDAY AND THE ETA S STILL THE
MOST AGGRESSIVE. THE UPPER LOW OVER THE GREAT BASIN WILL SEND A VORT
LOBE INTO THE CWA THIS EVENING. THIS WILL BE ASSOCIATED WITH THE
SUBTROPICAL JET STREAM ALOFT AND ABOUT 2 TO 3 DEGREES OF COOLING AT
THE H5 LEVEL.  MOST OF THE CWA EXCEPT FOR THE NORTHERN THIRD WILL BE
JUST UNDER THE JET TO IN THE RIGHT FRONT QUADRANT...WHICH IS NOT
THE OPTIMAL LIFT AREA BUT SHOULD NOT NECESSARILY BE A STOPPER. WSR
88D AT 19Z IS SHOWING EARLY VIGOROUS DEVELOPMENT IN NORTHERN SIERRA
AND OTERO COUNTIES...PROBABLY SHOWING THE INFLUENCE OF THE LEFT
FRONT QUADRANT. FURTHER FACTORS HELPING OUR CONVECTION THIS EVENING
WILL BE: SOME DIFFLUENCE AT H2 OVERHEAD AND A -4 LI FIELD. PWS ARE
STILL HANGING IN THERE AT 1.16 INCHES (NOTE WE ARE LOSING AND FCST
TO LOSE ABOUT .2 INCHES PER DAY THOUGH SUNDAY). OUR THINKING IS IS
LINE WITH THE STORM PREDICTION CENTER THAT THE SHEAR (BOTH
DIRECTIONAL SPEED) AND HEATING WILL ALONG WITH SOME MID LEVEL
COOLING WILL KICK OFF ACTIVITY.THUS  A FEW ROTATING STORMS WITH HAIL
COULD DEVELOP IN THIS REGION. COVERAGE IS LIKELY TO BE LIMITED BY
DRYING ASSOCIATED WITH INCREASING WLY FLOW ALOFT (WHICH ALSO HELPS
TO ENHANCE SEVERITY). BOTTOM LINE THE RISK FOR A FEW SEVERE STORMS
IS SLIGHT BUT NOT ENOUGH TO IGNORE. ACTIVITY SHOULD DIMINISH TO THE
ISOLATED LEVEL ON FRIDAY. AS THE GT BASIN LOW OPENS AS A TROUGH AND
MOVES SOUTHEASTWARD...TAILING ACROSS THE CWA SATURDAY AND SATURDAY
NIGHT...
THERE WILL STILL BE ONE MORE OPPORTUNITY AT SOME SHOWERS AND
THUNDERSTORMS. THE FORECAST THICKNESS, WIND, AND PRESSURE FIELDS
REVEAL THAT THERE WILL BE A WEAK FROPA SATURDAY (INITIAL WINDS
SATURDAY FOLLOWED BY A SECOND SURGE SATURDAY NIGHT INTO SUNDAY
MORNING WHICH WILL BRING SOME WELCOME TEMPERATURE RELIEF BY SUNDAY
(FCST 58 TO 83). AND THEN AS NOTED EARLIER... DRYING BEGINS IN
EARNEST
WITH RIDGING AND NORTHWEST FLOW ALOFT. AS THE WEEK PROGRESSES...THE
RIDGE OVER THE WESTERN U.S. FLATTENS IN RESPONSE TO A VERY
PROGRESSIVE PATTERN IN THE WESTERLIES NORTH OF 35 DEGREES LATITUDE.
HENCE A DRY
WEEK WITH SOME LEE TROUGHING FORECAST FOR OCCASIONAL BREEZY
AFTERNOONS AT TIMES.

EL PASO               UU  65/ 89/ 66/ 86/ 64  31212
LAS CRUCES            UU  59/ 87/ 60/ 84/ 58  31212
ALAMOGORDO            UU  60/ 87/ 61/ 84/ 59  31212
CLOUDCROFT            UU  44/ 68/ 45/ 65/ 43  32223
TRUTH OR CONSEQUENCES UU  60/ 87/ 61/ 84/ 59  31212
SILVER CITY           UU  54/ 85/ 55/ 82/ 53  22212
DEMING                UU  58/ 88/ 59/ 85/ 57  31212
LORDSBURG             UU  58/ 90/ 59/ 87/ 57  21112
SIERRA BLANCA         UU  62/ 87/ 63/ 83/ 61  31212

.ELP...NONE

20 / NOVLAN

N

In the hours before

Special weather statement, Sep 12, 5:35 PM MDT, 1 hour 30 minutes before
NMZ032-TXZ055-130045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
535 PM MDT THU SEP 12 2002

...STRONG THUNDERSTORMS OVER DONA ANA COUNTY NEW MEXICO...

AT 530 PM A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING WEST TO EAST
ACROSS DONA ANA COUNTY NEW MEXICO. THE STORMS WILL MOVE INTO THE
VICINITY OF LAS CRUCES...HATCH...RADIUM SPRINGS...AND ACROSS
INTERSTATES 10 AND 25 DURING THE NEXT HOUR.

THESE THUNDERSTORMS WILL PRODUCE SMALL HAIL...WIND GUSTS TO 40 MILES
AN HOUR AND LOCALLY HEAVY RAINS WITH STREET FLOODING. PERSONS IN THE
PATH OF THE STORMS SHOULD SEEK SHELTER. PERSONS TRAVELING MUST STAY
ALERT FOR WATER COVERED ROADS AND REMEMBER NEVER TO WALK OR DRIVE
ACROSS FLOODED AREAS BUT INSTEAD SEEK ALTERNATE ROUTES OF TRAVEL.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:09 PM MDTFlash Flood WarningEPZOtero111 min

Nearby

Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.